Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 86, NWS Austin/San Antonio, TX

April 27, 2008Burnet County, Llano County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 27, 2008, 4:09 AM CDT for Burnet County, Llano County, Texas. It was in force for 66 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 27, 2008, 4:09 AM CDT (09:09 UTC)
Expired
Apr 27, 2008, 5:15 AM CDT
In force
66 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Burnet County, TX, Llano County, TX

The radar

The Ft Hood radar (KGRK), 100 km from the middle of the area, began a volume at 09:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 27, 4:55 AM CDTHAIL 0.2510 W Llano, TX
Apr 27, 5:03 AM CDTHAIL 0.7Marble Falls, TX
Apr 27, 5:05 AM CDTHAIL 0.751 Wsw Horseshoe Bay, TX2 MIN DURATION

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 26, 11:34 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 9.2 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2008-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2008-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1198 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 270913
SVREWX
TXC053-299-271015-
/O.NEW.KEWX.SV.W.0086.080427T0909Z-080427T1015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
409 AM CDT SUN APR 27 2008

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BURNET COUNTY...
  LLANO COUNTY...

* UNTIL 515 AM CDT.

* AT 409 AM CDT...RADAR SHOWS AN AREA OF THUNDERSTORMS DEVELOPING
  RAPIDLY FROM WEST OF LLANO AND EXTENDING EAST TO THE WEST PART
  OF BURNET COUNTY.  THIS IS ALONG AN A LINE OF INSTABILITY THAT
  WILL CONTINUE TO MAKE THUNDERSTORMS INCREASE OVER LLANO AND 
  BURNET COUNTIES IN THE NEXT HOUR.  

LARGE HAIL AND DAMAGING WIND IS LIKELY WITH THESE THUNDERSTORMS AS
THEY CONTINUE IN THE NEXT HOUR.  HAIL OF PENNY TO NICKEL SIZE
AND WIND GUSTS 45 TO 60 MPH IS POSSIBLE WITH THESE THUNDERSTORMS.

IN ADDITION...FREQUENT DEADLY LIGHTNING WILL ACCOMPANY THESE STORMS.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES NORTHWEST OF OATMEAL AND 8 MILES SOUTHEAST OF LAKE VICTOR
  BY 415 AM CDT...
  SHADY GROVE AND BERTRAM BY 425 AM CDT...
  8 MILES SOUTHEAST OF SUNNYLANE BY 430 AM CDT...
  JOPPA BY 435 AM CDT...
  JOPPA BY 440 AM CDT...
  6 MILES SOUTHEAST OF WATSON BY 450 AM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT SUNDAY
MORNING FOR SOUTH CENTRAL TEXAS.

LAT...LON 3105 9791 3090 9793 3052 9814 3052 9897
      3092 9897 3093 9896 3093 9843 3095 9846
      3102 9846 3104 9843
TIME...MOT...LOC 0909Z 247DEG 16KT 3079 9817

$$
1 follow-up statement
000 
WWUS54 KEWX 270940
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
437 AM CDT SUN APR 27 2008

TXC053-299-271015-
/O.CON.KEWX.SV.W.0086.000000T0000Z-080427T1015Z/
BURNET TX-LLANO TX-
437 AM CDT SUN APR 27 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR LLANO AND BURNET COUNTIES...

AT 438 AM CDT...THUNDERSTORMS WERE LOCATED FROM WEST OF LLANO TO
NEAR MARBLE FALLS.  THESE THUNDERSTORMS WILL CONTINUE TO DEVELOP
EASTWARD.  PENNY TO NICKEL SIZE HAIL IS POSSIBLE...ALONG WITH 
WIND GUSTS OF 45 TO 60 MPH.  FREQUENT DEADLY LIGHTNING WILL
ACCOMPANY THE THUNDERSTORMS.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTHEAST OF WATSON BY 450 AM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CDT SUNDAY
FOR SOUTH CENTRAL TEXAS.

LAT...LON 3105 9791 3090 9793 3052 9814 3052 9897
      3092 9897 3093 9896 3093 9843 3095 9846
      3102 9846 3104 9843
TIME...MOT...LOC 0937Z 247DEG 16KT 3083 9803

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 3:57 AM CDT, 12 minutes earlier.

Area forecast discussion, Apr 27, 3:57 AM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
357 AM CDT SUN APR 27 2008

.DISCUSSION...
A STORMY...WET...AND COLD SUNDAY IS IN STORE FOR SOUTH CENTRAL
TEXAS AS A STRONG COLD FRONT PUSHES THROUGH THE REGION. THE
SURFACE FRONT IS CURRENTLY DRAPED ALONG A LINE FROM THE RED RIVER
VALLEY TO MINERAL WELLS TO SAN ANGELO. CONVECTIVE ACTIVITY WILL
INCREASE THROUGH THE MORNING HOURS AND DECREASE DURING THE
AFTERNOON AS THE FRONTAL BOUNDARY MAKES ITS WAY TO THE COAST. THE
WARM AND JUICY AIRMASS AHEAD OF THE FRONT WILL ENABLE STRONG TO
SEVERE THUNDERSTORMS TO DEVELOP...WITH MOSTLY LARGE HAIL AND
DAMAGING WINDS. PRECIPITABLE WATER VALUES ACROSS THE SOUTHERN HALF
OF THE STATE ARE HIGHER THAN NORMAL FOR LATE APRIL...AND INDICATE
THE POTENTIAL FOR HEAVY RAINFALL. HOWEVER...SINCE THE HEAVY
RAINFALL WILL BE LOCALIZED...A FLASH FLOOD WATCH WILL NOT BE
NECESSARY AS WIDESPREAD FLOODING IS NOT EXPECTED TO BE A PROBLEM.
THE FRONT HAS BEEN MOVING SLOWER THAN PREVIOUSLY ANTICIPATED...SO
THE THREAT FOR SEVERE WEATHER AND HEAVY RAIN WILL CONTINUE THROUGH
MUCH OF THE AFTERNOON.

BREEZY AND COOL CONDITIONS ARE EXPECTED THROUGH THE AFTERNOON AND
OVERNIGHT AS STRONG COLD AIR ADVECTION ENTERS THE REGION. SINCE THE
FRONT HAS BEEN SLOWER THAN EXPECTED...THE STRONG WINDS AND CLOUD
COVERAGE WILL PERSIST LONGER THAN PREVIOUSLY ANTICIPATED...LIMITING
RADIATIONAL COOLING OVERNIGHT. TEMPERATURES MONDAY MORNING WILL
STILL BE UNSEASONABLY COOL...AND NEAR-RECORD TEMPERATURES ARE
EXPECTED.

THE REST OF THE FORECAST PERIOD WILL BE MUCH LESS EXCITING AS
ZONAL FLOW ALOFT PREVAILS. A GRADUAL WARMING TREND IS EXPECTED
DURING THE WEEK AS SURFACE WINDS RETURN TO THE SOUTHEAST AND ALLOW
WARM AND MOIST GULF AIR BACK INTO THE REGION. AN UPPER LEVEL LOW
WILL STRENGTHEN ACROSS THE GREAT PLAINS DURING THE MIDDLE OF THE
WEEK. THE ASSOCIATED WEAK COLD FRONT PASSING TO THE NORTH OF OUR
AREA WILL HELP KEEP TEMPERATURES WITHIN A FEW DEGREES OF LATE
APRIL/EARLY MAY NORMALS. NO RAIN IS EXPECTED THROUGH THE WORK
WEEK...DESPITE THE RETURN OF GULF FLOW...MOISTURE WILL BE TOO
SHALLOW FOR ANY STORMS TO DEVELOP.

RECORD LOWS ARE POSSIBLE FOR APRIL 28 AND INDICATED BELOW:

AUSTIN BERGSTROM......46 IN 2001
AUSTIN CAMP MABRY.....47 IN 1928
SAN ANTONIO...........48 IN 1997
DEL RIO...............42 IN 1997

&&

.FIRE WEATHER...
STRONG NORTHERLY WINDS ARE EXPECTED THIS AFTERNOON ACROSS THE
ENTIRE REGION. HOWEVER...RELATIVE HUMIDITIES WILL REMAIN ABOVE 25
PERCENT. A VERY DRY AIRMASS IS EXPECTED THROUGH THE BEGINNING OF
THE WEEK BEHIND THE COLD FRONT...BUT 20 FOOT WINDS WILL BE BELOW
15 MPH ON MONDAY. 20 FT WINDS AND RELATIVE HUMIDITIES MAY APPROACH
CRITICAL FIRE WEATHER VALUES ON TUESDAY AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              66  48  80  51  84 / 100  10   0   0   0
AUSTIN BERGSTROM INTL AIRPORT  66  46  79  44  84 / 100  10   0   0   0
DEL RIO INTL AIRPORT           72  47  83  54  88 /  80  -    0   0   0
SAN ANTONIO INTL AIRPORT       68  46  80  50  85 / 100  10   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

25/08
Hazardous weather outlook, Apr 26, 6:23 PM CDT, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
623 PM CDT SAT APR 26 2008

TXZ171>173-183>194-202>209-217>225-228-271200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
623 PM CDT SAT APR 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING
THROUGH TONIGHT ACROSS ALL OF SOUTH CENTRAL TEXAS. IN ADDITION
TO LARGE HAIL AND DAMAGING WINDS...THERE IS A POTENTIAL FOR
LOCALLY HEAVY RAINFALL AMOUNTS OF 1 TO 3 INCHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES THROUGH MIDDAY
SUNDAY. LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL
AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BECOME NECESSARY TONIGHT OR EARLY SUNDAY.

In the hours before

Special weather statement, Apr 26, 10:16 PM CDT, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1016 PM CDT SAT APR 26 2008

TXZ171-188-270415-
GILLESPIE-LLANO-
1016 PM CDT SAT APR 26 2008

...A STRONG THUNDERSTORM WAS AFFECTING GILLESPIE AND LLANO
COUNTIES...

AT 1013 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A SEVERE THUNDERSTORM 17 MILES NORTHWEST OF MASON...MOVING SOUTHEAST
AT 27 MPH. THIS STORM IS CAPABLE OF PRODUCING A TORNADO ALONG WITH
VERY LARGE HAIL AND DAMAGING WINDS.

PEOPLE IN NORTHERN GILLESPIE AND WESTERN LLANO COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.
Special weather statement, Apr 27, 1:45 AM CDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
145 AM CDT SUN APR 27 2008

TXZ171>173-183>194-202>209-217>225-228-271200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...DEL RIO...
ROCKSPRINGS...LEAKEY...KERRVILLE...BANDERA...FREDERICKSBURG...
BOERNE...BLANCO...SAN MARCOS...AUSTIN...BASTROP...GIDDINGS...
BRACKETTVILLE...UVALDE...HONDO...SAN ANTONIO...NEW BRAUNFELS...
SEGUIN...LOCKHART...LA GRANGE...EAGLE PASS...CRYSTAL CITY...
PEARSALL...PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES...
CUERO...HALLETTSVILLE...CARRIZO SPRINGS
145 AM CDT SUN APR 27 2008

...INCREASING RAIN CHANCES THEN COOLER TODAY AND TONIGHT...

THERE WILL BE AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS
ACROSS THE HILL COUNTRY AND SOUTH CENTRAL TEXAS THIS MORNING
AHEAD OF AND ALONG A STRONG COLD FRONT...FORECAST TO MOVE ACROSS
THE AREA THIS MORNING.

SOME OF THE THUNDERSTORMS COULD BE SEVERE. BRIEF PERIODS OF
LOCALLY HEAVY RAIN IS LIKELY AS THE SHOWERS AND THUNDERSTORMS
DEVELOP FROM THE NORTH AND MOVE SOUTHEAST.

IN WAKE OF THE COLD FRONT COOLER TEMPERATURES WILL COME LATER
TODAY AND TONIGHT. ALL READY APRIL OF 2008 HAS SEEN ITS SHARE OF
STRONG COLD FRONTS. THIS HAS LIMITED DAYTIME HIGHS FOR THE
MONTH.  THE WARMEST DAYS OF APRIL HAVE NOT BEEN AS WARM AS
THE WARMEST DAYS IN MARCH THIS YEAR.

LOWS TONIGHT TO EARLY MONDAY MORNING WILL BE IN THE UPPER 30S TO
NEAR 40 ACROSS THE HILL COUNTRY TO THE 40S ACROSS THE REST OF
SOUTH CENTRAL TEXAS. THIS WILL BE CLOSE TO OR BREAK THE RECORD
DAILY LOWS FOR APRIL 28TH. RECORD DAILY LOWS FOR APRIL 28TH SO FAR
ARE AS FOLLOWS...46 AT AUSTIN BERGSTROM IN 2001... 47 AT AUSTIN
MABRY IN 1928...48 AT SAN ANTONIO IN 1997...AND 42 AT DEL RIO IN
1997.

A REVIEW OF A FEW PAST COOL OUTBREAKS FOR LATE APRIL FOLLOWS WITH
THE HIGHS AND LOWS FOR THE GIVEN DAYS.

APRIL 21ST...1907

              AUSTIN       DEL RIO    SAN ANTONIO

APRIL 21ST   47 AND 43    61 AND 48    51 AND 46

APRIL 22ND TO 24TH...1982

              AUSTIN      AUSTIN BERGSTROM   DEL RIO    SAN ANTONIO

APRIL 22ND   56 AND 49        58 AND 50     56 AND 48    53 AND 45
APRIL 23RD   66 AND 49        65 AND 49     58 AND 47    63 AND 45
APRIL 24TH   58 AND 51        64 AND 52     66 AND 50    60 AND 49

APRIL 26TH AND 27TH...1997

              AUSTIN      DEL RIO     SAN ANTONIO

APRIL 26TH   59 AND 53   64 AND 54     63 AND 53
APRIL 27TH   57 AND 53   65 AND 48     59 AND 56

ALL-TIME EXTREME LOWEST TEMPERATURES FOR LATE APRIL AFTER THE 25TH
INCLUDE THE FOLLOWING...40 AT SAN ANTONIO APRIL 30...1996...
38 AT DEL RIO APRIL 30...1908...40 AT AUSTIN MABRY APRIL 30...1907
AND 44 AT AUSTIN BERGSTROM APRIL 26...2001.
Special weather statement, Apr 27, 3:35 AM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
335 AM CDT SUN APR 27 2008

TXZ171-172-188-190-271000-
BLANCO-BURNET-GILLESPIE-LLANO-
335 AM CDT SUN APR 27 2008

...CHANCE OF SHOWERS AND THUNDERSTORMS WILL INCREASE FOR
BLANCO...BURNET...GILLESPIE AND LLANO COUNTIES...

AT 335 AM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED AN AREA
OF THUNDERSTORMS NORTHWEST OF LLANO TO NORTH OF BURNET.

THIS AREA OF THUNDERSTORMS WILL CONTINUE TO FORM SOUTHWARD IN
THE NEXT FEW HOURS...AND COULD AFFECT LLANO...BURNET...GILLESPIE
AND BLANCO COUNTIES.

BRIEF PERIODS OF HEAVY RAIN...STRONG WINDS...HAIL...AND FREQUENT
DANGEROUS LIGHTNING WILL ACCOMPANY THESE THUNDERSTORMS.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 2:19 AM CDTAreal Flood AdvisoryEWXAtascosa, Karnes, Wilson116 min
Apr 27, 5:00 AM CDTAreal Flood AdvisoryEWXBlanco, Burnet, Gillespie, Llano, Travis, Williamson2 hr
Apr 27, 5:00 AM CDTAreal Flood AdvisoryEWXBlanco, Burnet, Gillespie, Llano, Travis, Williamson2 hr
Apr 27, 5:15 AM CDTSevere Thunderstorm WarningEWXBurnet, Llano45 min
Apr 27, 5:57 AM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Hays, Travis63 min
Apr 27, 6:47 AM CDTFlash Flood WarningEWXTravis3 hr
Apr 27, 6:57 AM CDTSevere Thunderstorm WarningEWXBastrop, Travis63 min
Apr 27, 8:33 AM CDTAreal Flood AdvisoryEWXBastrop, Burnet, Fayette, Lee, Williamson117 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.